New Mexico, 2023

Damaging Winds in New Mexico, May 3, 2023

May 3, 2023 · NWS MAF · 2 events in 1 county or zone

Continued lee troughing resulting from a large-scale upper-low across the western CONUS brought additional thunderstorms to the area. Afternoon and evening thunderstorms formed along the higher elevations and tracked eastward producing reports of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Continued lee troughing resulting from a large-scale upper-low across the western CONUS brought additional thunderstorms to the area. Afternoon and evening thunderstorms formed along the higher elevations and tracked eastward producing reports of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 3, 4:16 PM MST, 40 minutes earlier.

Area forecast discussion, May 3, 4:16 PM MST, 40 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
616 PM CDT Wed May 3 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 124 PM CDT Wed May 3 2023

Here we go again! Today and tonight should look similar to
Tuesday as a shortwave moves across the area and convection
develops off the dryline and higher terrain this afternoon. Storm
initiation should be a bit earlier than Tuesday given
substantially less cloud cover, allowing us to mix efficiently by
the early afternoon and highs will reach the low to mid 80s.
Storms may develop off the Davis Mountains by 3 PM CDT, while
dryline convection may begin a little later, closer to 4 PM CDT.
These storms will be a somewhat slow-moving, but should eventually
reach the Trans Pecos and Permian Basin by late afternoon/early
evening. Southeasterly flow has ushered in slightly better
moisture to the lower levels, but storms today are still expected
to be mainly characterized by strong, gusty winds, blowing dust,
frequent lightning, and localized large hail. Brief periods of
heavy rainfall, especially during the dissipating/dying stage of a
thunderstorm, may lead to some localized flooding. The main
threats, however, will be those strong and damaging wind gusts and
large hail.

Storms look to move out of the area late this evening, with a few
cells possibly lingering into the early morning hours across the
Permian Basin. Another disturbance will move across tonight,
possibly bringing some light showers overnight and into tomorrow
morning, but no significant precipitation is expected. With ample
cloud cover and light winds, overnight lows may only fall to the
low 60s. Hi-res models indicate storms developing late Thursday
morning/early afternoon behind the disturbance, but storms don't
look to be severe or widespread as the dryline is pushed east. The
greatest chances for storms on Thursday will be across our far
eastern boundary, including the E Permian Basin and down to the
lower Trans Pecos and Big Bend region where better moisture will
be. Winds will be nearing high wind criteria in the Guadalupe and
Delaware Mountains as strong westerly flow returns, bringing
warmer and drier conditions. Clouds move out by late morning
across the west and highs should warm to the upper 80s in the
afternoon. Despite the warmer day on Thursday, lows for Friday
morning will actually be cooler than Thursday morning due to
reduced cloud cover and the moisture departing the area.

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 124 PM CDT Wed May 3 2023

Southwest winds will advect very dry air into the region beginning
Friday and lasting into next week. This causes a weak dryline to
form somewhere near the eastern counties of the Permian Basin and
Lower Trans Pecos where isolated showers or storms may form.
Unfortunately activity will be sparse and any rainfall amounts
should be minimal so relief from the dry conditions is not
expected. The dry air and lack of rainfall causes temperatures to
gradually climb into the low to mid 90s areawide which is about 5
to 10 degrees above normal. Some model guidance suggest
temperatures in the upper 90s to low 100s is possible next Monday
and Tuesday so we may be seeing our first glimpse of summer soon.

Hennig

&&

.AVIATION...
(00Z TAFS)
Issued at 612 PM CDT Wed May 3 2023

Scattered storms are ongoing at issuance, impacting mainly PEQ and
CNM, though will spread eastward through the evening impacting
other area terminals. Brief periods of MVFR cigs/visibility are
possible in heavy rain and/or blowing dust, with lightning and
gusty, erratic winds possible in the vicinity of any storms or
associated outflow boundaries. Storms should move east of area
terminals by 06Z, and while there may be another round of storms
after 06Z, confidence is too low to include mention. Outside of
storms, VFR conditions will prevail, with winds shifting to the
southwest and becoming gusty by around 15-18Z.

&&

.FIRE WEATHER...
Issued at 124 PM CDT Wed May 3 2023

The fire weather threat today will be lightning starts from
thunderstorms being generated initially in the Davis and Guadalupe
Mountains, then spreading east into the Trans Pecos and Permian
Basin. Erratic changes wind direction and speed can be expected
anywhere in the vicinity of this activity, and possibly even well
removed from the storms so close attention needs to be paid this
afternoon and evening. Southwest winds increase Thursday elevating
the fire threat. Near to briefly critical conditions are expected
though minimum relative humidities in the upper teens are slightly
high for widespread critical fire conditions. Much drier air moves
in on Friday and continues through the weekend, however wind
speeds will diminish. So while the chance for starts increases,
the probability of uncontrollable spread is reduced.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               64  87  60  93 /  30  20   0   0
Carlsbad                 60  85  56  88 /  70  10   0   0
Dryden                   64  91  62  95 /  70  30  10   0
Fort Stockton            63  87  59  92 /  60  20   0   0
Guadalupe Pass           57  77  55  80 /  40  10   0   0
Hobbs                    59  82  52  87 /  90  10   0   0
Marfa                    52  81  48  85 /  30  10   0   0
Midland Intl Airport     64  85  58  90 /  40  20   0   0
Odessa                   64  85  58  90 /  40  20   0   0
Wink                     61  87  54  92 /  60  20   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...88
LONG TERM....10
AVIATION...84
Hazardous weather outlook, May 3, 11:44 AM MST, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
144 PM CDT Wed May 3 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-041845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
144 PM CDT Wed May 3 2023 /1244 PM MDT Wed May 3 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a low probability of severe storms this afternoon and
evening across all of southeast New Mexico and much of west Texas.
Any severe storms that develop will be accompanied by large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong winds are possible Thursday, mainly in the Guadalupe and
Delaware Mountains.

Elevated fire weather potential through the weekend across much of
the region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 3, 3:34 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
534 PM CDT Wed May 3 2023

TXZ273-032315-
Eastern Culberson County TX-
534 PM CDT Wed May 3 2023

...A strong thunderstorm will impact portions of northeastern
Culberson County through 615 PM CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 32
miles southeast of Pine Springs, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Culberson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3146 10440 3151 10454 3178 10446 3170 10420
TIME...MOT...LOC 2234Z 203DEG 18KT 3154 10446

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

91
Special weather statement, May 3, 3:57 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
557 PM CDT Wed May 3 2023

TXZ067-274-032345-
Ward TX-Reeves County Plains TX-
557 PM CDT Wed May 3 2023

...A strong thunderstorm will impact portions of central Reeves and
west central Ward Counties through 645 PM CDT...

At 556 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pecos, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pecos, Barstow, Toyah Lake and Pecos Municipal Airport.

This includes Interstate 20 between mile markers 30 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3126 10359 3137 10369 3157 10343 3135 10329
TIME...MOT...LOC 2256Z 238DEG 16KT 3133 10357

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

91
Special weather statement, May 3, 4:24 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
624 PM CDT Wed May 3 2023

TXZ274-040000-
Reeves County Plains TX-
624 PM CDT Wed May 3 2023

...A strong thunderstorm will impact portions of central Reeves
County through 700 PM CDT...

At 624 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Saragosa, or 18 miles south of Pecos, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Toyah Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3108 10353 3117 10361 3136 10343 3116 10326
TIME...MOT...LOC 2324Z 233DEG 13KT 3115 10352

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91
Special weather statement, May 3, 4:25 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
525 PM MDT Wed May 3 2023

NMZ028-040000-
Eddy County Plains NM-
525 PM MDT Wed May 3 2023

...A strong thunderstorm will impact portions of south central Eddy
County through 600 PM MDT...

At 525 PM MDT, Doppler radar was tracking a strong thunderstorm over
Whites City, or 18 miles southwest of Carlsbad, moving north at 20
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carlsbad, Whites City, Carlsbad Caverns National Park, Otis and
Cavern City Air Terminal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3207 10426 3208 10448 3237 10457 3235 10409
TIME...MOT...LOC 2325Z 197DEG 19KT 3216 10438

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

91
Special weather statement, May 3, 4:43 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
643 PM CDT Wed May 3 2023

TXZ274-040030-
Reeves County Plains TX-
643 PM CDT Wed May 3 2023

...A strong thunderstorm will impact portions of east central Reeves
County through 730 PM CDT...

At 642 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Pecos, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Toyah Lake and B F Goodrich Testing Track.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3115 10349 3122 10353 3138 10332 3119 10323
TIME...MOT...LOC 2342Z 236DEG 13KT 3119 10346

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

91
Special weather statement, May 3, 4:55 PM MST, 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
555 PM MDT Wed May 3 2023

NMZ028-040045-
Eddy County Plains NM-
555 PM MDT Wed May 3 2023

...Strong thunderstorms will impact portions of central Eddy County
through 645 PM MDT...

At 555 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Brantley Lake State Park
to near Loving. Movement was north at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carlsbad, Artesia, Loving, Avalon, Seven Rivers Airport, Brantley
Lake State Park, Carlsbad North, Artesia Municipal Airport, Otis,
Cavern City Air Terminal, Living Desert State Park, Dayton, Lakewood,
Atoka and Lake Avalon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3292 10447 3267 10384 3211 10414 3237 10452
TIME...MOT...LOC 2355Z 194DEG 29KT 3249 10445 3233 10408

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

91

The radar

The Holloman AFB radar (KHDX), 194 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eddy

When
May 3, 4:56 PM MST to 5:01 PM MST
Where
Eddy County, 1.17 mi E of (Cnm)carlsbad Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
32.330, -104.250

Thunderstorm Wind, Eddy

When
May 3, 5:09 PM MST to 5:14 PM MST
Where
Eddy County, 6.87 mi NW of Happy Vly
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
32.500, -104.340

Trained spotter reported sustained winds of 53 MPH with gusts to 66 MPH from vehicle anemometer.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100072, 1100073.